Skip to Main Content

Penicillin Allergy

  • A mild or severe reaction to a specific group of antibiotics
  • Symptoms include hives and swelling on the skin, throat tightness, and difficulty breathing
  • Treatment includes an alternative antibiotic or a process of desensitization to penicillin
  • Involves Allergy & Clinical Immunology

Overview

Penicillin is one of the most common antibiotics available to treat bacterial infections, but it can be deadly for those who have an allergy to it. 

Penicillin is the umbrella name a group of antibiotics used to treat conditions like ear and respiratory infections, as well as many other conditions. They're among the oldest antibiotics and are often prescribed because of their low toxicity and high effectiveness in targeting a narrower range of bacteria than other antibiotics.

Penicillin allergy is the most commonly reported medication allergy in the United States with about 10% of the population reporting to have a history of allergy. About 25% of patients who come to Yale Medicine with a medication allergy have a penicillin allergy, says Dr. Tao Zheng, MD, chief of Allergy & Clinical Immunology at Yale Medicine.

What is penicillin allergy?

Allergic reactions to penicillin occur when the body’s immune system reacts as if the drug is a dangerous invader that doesn’t belong within the body and thus tries to attack it. The process of attacking the penicillin causes the body to release many intermediary agents such as histamines within the body. These mediators cause symptoms of penicillin allergy.

Drugs in the broader penicillin family include ampicillin, amoxicillin, amoxicillin-clavulanate and methicillin.

What are the symptoms of penicillin allergy?

Allergic reactions to penicillins can be acute or delayed. Acute symptoms can occur quickly—usually within an hour of taking the medicine. These allergic reactions can include:

  • Skin reactions such as itching, rash and/or hives, and swelling
  • Tightness in the throat
  • Respiratory symptoms such as wheezing, coughing and difficulty breathing

In some cases, an allergy to penicillin can result in anaphylaxis, a life-threatening condition that may be marked by dizziness or lightheadedness, difficulty breathing, swelling of the tongue or throat, seizures, very low blood pressure, vomiting, diarrhea and abdominal cramps.

Delayed reactions to penicillins, which commonly include rash or itch, typically appear after days or weeks of administration of the drug.

Who is at risk for penicillin allergy?

Common factors that may increase the risk for penicillin allergy include:

  • Atopy (genetic tendency to develop allergies)
  • Female
  • Prior history of allergic drug reactions 
  • Taking penicillin frequently

How is penicillin allergy diagnosed?

At Yale Medicine, patients who report a penicillin allergy can be tested for it. In addition to giving doctors a careful clinical history of past reactions, patients receive a skin test. The test is very quick and sensitive, and results are ready in about 30 minutes.

Penicillin skin testing is a two-step process:

The first step is skin prick testing (intradermal testing). This involves injecting diluted penicillin into the skin. If an itchy bump appears, the patient is probably allergic to penicillin (the bump typically goes away within a few hours).

If the test is negative and a doctor needs to confirm whether or not the patient has an allergy, another test called a graded challenge may be needed to check for a reaction. With the graded challenge, the patient receives a small oral dose of penicillin, which is then increased as the patient is monitored for signs of allergy.

The process is repeated until the patient receives the full dose of penicillin. If there’s no allergic reaction during this process, the patient is considered not to have a penicillin allergy. 

How is penicillin allergy treated?

If a patient tests positive for a penicillin allergy, the doctor will need to prescribe another antibiotic in place of penicillin. If penicillin is needed to treat an infection, a drug desensitization treatment will be used.

“The desensitization protocol is a procedure we do to induce temporary immune tolerance to the penicillin or a penicillin derivative,” says Dr. Zheng. 

Desensitization involves starting medication at miniscule doses and increasing the rate of administration every 15 to 20 minutes. Progressively greater doses of the drug are then administered in a stepwise manner, until a full therapeutic dose has been delivered. This rate is then maintained until the full rate of medication has been administered. The process may take several hours, which allows the immune system to tolerate the drug.

“This allows the patient to complete the course of therapy with a particular antibiotic,” Dr. Zheng says.

While drug desensitization enables a patient to complete a course of treatment using penicillin, once the medication is discontinued, or if treatment is interrupted for about two days, the patient’s hypersensitivity to the medication returns. The patient may need to go through the same desensitization protocol again. 

Why Yale Medicine?

We regularly see patients at Yale Medicine who have an allergy to penicillin or another medication. Because our Allergy & Clinical Immunology Program is so specialized, we are able to help test patients for these allergies as well as desensitize them to an antibiotic when treatment with a particular drug is needed. As allergy experts, we can help patients who struggle with allergies of all kinds that interfere with their medical treatment and quality of life.